Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

New Here...Bit of a bind


I've been in pain management for over 13 years now. I've been on everything and along the way have developed many allergies to things. Codeine and any "codone," Opana, cannot take the fentanyl patch anymore, I can list them all. It comes down to nucynta, dilaudid, morphine.

I've been on nucynta since it came out. I recently tried to ween myself off of it. Didn't work out well. Still not working. I see the pain specialist on Monday on an ASAP basis.

Whatever they tell you? Nucynta? Severe withdrawal after long term use. Depression, shakes, sweats, chills, nausea, vomiting...

I was wondering if anyone else has gone through this?

Thank you :)

BTW, I had C5/6, 6/7 fused with donor bone, titanium plate, screws and now above is ruptured to bits C3/4, 4/5(with bone spurs) and below is herniated C7/T1 and T11-L2 compressed/ruptured and L5. Had a shoulder with this accident as well and no bone in it practically with three shoulder surgeries. Waiting on another cervical and shoulder surgery.


  • I also have lupus, RA, fibro, you name it...
  • It's rather unusual to have developed allergies to so many different opiates over the years. Are the problems that you have with them causing hives, itching, with swelling/ breathing difficulties , rashes? Those are the signs of an allergic reaction. If you mean things like nausea, vomiting, swelling without hives or a rash, then that is not an allergic reaction but rather might be side effects that might be uncomfortable but not an allergy. All medications have side effects, but most unpleasant ones fade away after being on a medication for a few days to several weeks. And others need to build to a certain level in the body's tissues or blood plasma before they become effective at what they are supposed to be treating.
    As far as Nucynta goes, it is similar to tramadol in that it contains a medication that is also acts as an anti depressant, so it is not suprising that you experienced depression as a result of stopping it. Are you tapering off it? Slowly going down in dose, rather than abruptly stopping the medication? With a medication like Nucynta, it is best that the dose slowly be decreased over time, especially since you have been on it for some time now, rather than abruptly stopping it or dropping the dose too quickly.
    The rest of your symptoms are typical of stopping opiates and especially if done without a proper taper plan in place. Are you working with your PM doctor in stopping the Nucynta? If not, it would be best to talk to your PM doctor about a tapering plan and working slowly to reduce your dose, this would help to lessen both the depression symptoms and the other withdrawal symptoms that you are experiencing.
  • Hi Sandi...as far as the allergic reactions? Oh yes. I would take them for some time, then end up in an ER with the throat swollen and almost closed, rashes. compressed breathing and almost dying on my own vomit because it could barely come through. I would be as red as a fire engine, hot, hives and just look and feel possessed.

    Yes, I see my PM on Monday to start my process of weening me off gently. I am very nervous about having been on them everyday. They don't mix well with my Bipolar One Meds and I just fell into the habit of taking it daily for too long. Where I used to be able to take it when i needed it. I just ran into a rhythm of taking at least 3 or so/day.

    Thank you...
  • Torchy,
    The PM doctor should give you a taper plan, which should slowly reduce the Nucynta over time. Nucynta and tramadol both act on the serotonin receptors in the brain, which makes it act like an anti depressant, and I can see where it would interact not well with your other meds.
    The way a taper should work is that the doctor takes your total daily intake of a certain medication, then reduces it by anywhere between 10-25%, then you take the reduced dose for several days to sometimes a week, then there is another reduction of dose, based on what you are taking on the last reduction, and slowly you will continue to reduce the daily dose until you are taking none of the old medication. Since you have a medication interaction, he may reduce you a bit faster in order to stop the drug interactions, but if you feel that you are going too fast, let him know. He can reduce the dosages in smaller increments if you need him to.
    I hope things go smoothly and you shouldn't experience any problems.
  • Hi Torchy, Im sorry for the problems with pain medications, I also have allergic reactions to Morphiene and Codiene. I have been on Nucynta since Feb. for chronic pain and have had no problems with it. I don't know where Sandi got info about it but it does not contain an antidepressant. I also take Cymbalta daily which helps with pain and depression. Nucynta (Tapentadol) is an opiod similar to Morphiene but does not cause the nausea and vomiting that Hydrocodone and Oxycodone did with me. I have not tried to wean of so not sure how withdrawal symptoms are. I know I went without for 12 hours last weekend when I went to ER for anaphylactic reaction to something and I did not have any symptoms of withdrawal just hurt so badly they gave me Vicoden in the ER until I went home. Please keep in touch and let us know how you do.

  • TorchyTTorchy Posts: 4
    edited 10/26/2012 - 12:36 PM

    I went to the PM office and they wanted me to start taking 4-600mg of it a day thinking I was taking it around the clock. Took away my Morphine ER 30mg 2x/day and flushed it. Something that I actually used, not on an everyday basis, but did help me. And this I did tell them. They wanted me to take the pills regularly the first week, then spread out to 6-8 hours, 8-10 hours the following week, 10-12 and so forth.

    I wasn't on that plan. I needed off the 2 or 3 a day I was on. Certainly wasn't going to go back to 4-6 pills a day. So, I dropped it to one pill a day. Stayed on the 100mg. Now I am down to 75mg. Monday will be 50mg. I am down to one pill as well instead of 2 or 3.

    And nucynta does play a different role than a regular synthetic opiate. I know it reacts with your nervous system. I also know that after 2 days of NOT taking 300mg of it, you do go thru withdrawals. So far so good with me though!!!

  • I did not say that Nucynta contains an antidepressant, I said that it acts upon the serotonin uptake receptors, and because of that, it can cause depression if stopped suddenly or dosages decreased suddenly. It can also interact with some several hundred different medications so it must be carefully checked against your other medications. If there is an interaction with a anti depressant, or other similar type of medication, it can cause something called Serotonin Syndrome- which if left untreated can be lethal.
    It may very well have been that some of the original posters other medications caused an interaction with the Nucynta, and that might have been the reaction that the original poster was referring to.
    I do my homework before I post specific information regarding a particular medication so I was informing her/him about the potential problems with not having a proper tapering plan in place, and the problems that she/he might experience with stopping the medication suddenly. You can check for yourself if you believe that I am incorrect by looking at Drugs. com
This discussion has been closed.
Sign In or Register to comment.